Opioid dependence is a chronic illness. It’s not something you can just get over after you’ve finished an in-patient rehab program or completed a brief outpatient treatment. You can’t recover from opioid addiction and be done with it forever. Unless you take specific measures to remain drug-free, your body will begin craving the drugs again and at some point, you are likely to relapse. Opioid users deal with this reality every day.
The National Institute on Drug Abuse reports that only about one in 10 people who receive treatment for opioids will successfully remain abstinent for the long term. That means nine out of ten people who complete an opioid detox program will return to using eventually.
That’s why it’s so important to understand how and why your suboxone levels might drop if you take this medication too frequently or not often enough.
Table of Contents
What is Suboxone?
Suboxone is an opioid medication used to treat opioid dependence and prevent opioid withdrawal symptoms.
It is a combination of two drugs: Buprenorphine and Naloxone.
Buprenorphine is an opioid compound that has a milder effect than full-strength opioids like heroin. When taken as directed, it can relieve opioid withdrawal symptoms and reduce cravings for opioids. When used improperly, it can cause dependence and withdrawal symptoms just like other opioid medications.
Naloxone is an opioid antagonist that is intended to prevent misuse of Suboxone. It’s designed to stop the effects of Buprenorphine if Suboxone is taken in large doses or injected.
How does Suboxone work?
Suboxone reduces opioid cravings by binding to the brain’s opioid receptors. It does not produce a high, but it can relieve withdrawal symptoms. When you stop using opioids, your brain’s opioid receptors are underactive.
This deficiency can cause debilitating withdrawal symptoms that cause you to crave the drug. Suboxone is a partial opioid agonist, which means that it activates your opioid receptors just enough to ease your cravings without triggering a full-blown opioid high.
When you take Suboxone as directed, it should ease your opioid withdrawal symptoms while helping you avoid the long-term dependence and addiction potential of full-strength opioids like oxycodone and heroin.
Why do your suboxone levels drop?
Suboxone levels drop for a few reasons: You take too much Suboxone, you don’t take Suboxone often enough, or you have a genetic variation that makes you process and absorb it more quickly than normal.
Taking too much Suboxone at once can cause your suboxone levels to drop. When you take too much Suboxone, it overwhelms your opioid receptors and blocks them from receiving the opioids that they would normally absorb.
When this happens, you experience withdrawal symptoms as your body attempts to receive the opioids that it needs to function normally. If you experience withdrawal symptoms when you take too much Suboxone, your suboxone levels have dropped.
Suboxone levels drop if you don’t take it often enough. When you take Suboxone, your body absorbs it into the bloodstream and metabolizes it into its two separate components: Buprenorphine and Naloxone.
As these chemicals circulate through your bloodstream, they travel to your brain, bind to your opioid receptors, and prevent you from feeling cravings for opioids. If you don’t take Suboxone regularly, your body doesn’t have enough of the drug swimming around to satisfy your body’s need for opioids. If you don’t take Suboxone regularly enough, your suboxone levels will drop.
How to increase your Suboxone level
You can increase your suboxone levels by taking a larger dose of Suboxone. You can also take extra Suboxone doses more frequently to make sure you’re getting at least a minimum amount in your system on a constant basis.
If you know you’re at risk of experiencing withdrawal symptoms, you can also take a larger dose of Suboxone to make sure you have enough of the drug in your bloodstream when you need it.
However, if you take too much Suboxone, your suboxone levels will drop.
If you take Suboxone regularly and as directed, you should experience a reduction in opioid withdrawal symptoms and cravings for opioids. If your suboxone levels drop, you might experience withdrawal symptoms as your body attempts to receive the opioids that it needs to function normally.
If your suboxone levels drop, you can increase them by taking a larger dose of Suboxone. However, make sure that you take it under the supervision of a doctor.